As a pain reliever, meperidine or Demerol is widely used by medical professionals to manage acute pain following an injury. Due to adverse reactions, including neurotoxicity, delirium in elderly patients, and serotonin syndrome, hospitals restrict the use of this medication. The risk of Demerol overdose, which can be fatal without proper care, is another concern, even though it’s effective at managing pain.
Even though Demerol is still administered in special cases by healthcare professionals, doses are strictly limited. Despite moving on to other opioids, addicts are still able to obtain drugs like Demerol, which fuels the current opioid epidemic. Learn more about Demerol overdose, its symptoms, how it’s treated, and more.
What Is Demerol?
German chemists first developed meperidine (Demerol) to relieve involuntary muscle spasms, and it wasn’t until 1939 that its pain-relieving properties were discovered. Demerol can be taken orally or injected. In most cases, doctors prescribe Demerol to treat acute pain episodes, especially those caused by childbirth. As well as sedating people before operations, Demerol is not intended for treating chronic or long-term pain.
In order to affect the brain positively, it binds to opioid receptors. As a result, a user will experience a “high” instead of pain. Often, that high can feel like a sudden rush of euphoria. Its effects can be felt within fifteen minutes of taking the drug and last for three to five hours. Intravenously, the drug acts immediately. It is highly addictive due to its fast-acting nature.
Demerol dependency manifests in a variety of addiction signs, some of which resemble those of more commonly known opioids.
Signs and Symptoms of a Demerol Overdose
Because Demerol is prescribed by a doctor, it’s often overlooked. Despite their potential for addiction, overdose, and death, prescription opioids have the same risks as illicit opioids like fentanyl. It is possible for a Demerol overdose to turn fatal, especially if you wait to seek help. Overdoses are more likely to occur if the following factors are present:
- You’ve been misusing Demerol by combining it with other depressant drugs
- You’re taking more than you were prescribed
- Using illicit opioids that potentially contain unknown substances
- Medications that reduce your kidney or liver functioning
- You’re older than 65
- You have sleep apnea
A Demerol overdose kills a person when too much of the drug floods your brain and interferes with your breathing. It is dangerous to breathe slowly when you overdose. In some cases, it stops altogether. This can result in brain damage or death. Here are some signs of an overdose you should not ignore:
- Low blood pressure
- Despite being awake, the individual cannot communicate
- There is a slow or irregular pulse or no pulse at all
- Lips and nails that become blue or turn purplish black
- Constricted pupils
- Atypical snoring
- External stimuli are no longer perceived
- Pale or clammy face
- The person’s body becomes limp
- A total loss of consciousness
- Sounds of gurgling or choking, known as the death rattle
You must try to wake someone up if you know they are taking opioids, and you notice that they make strange sounds when they are not conscious. If you’re unaware that they’re using opioids, it’s easy to overlook and mistaken for snoring. However, it’s entirely possible that they’ve overdosed on Demerol.
A conversation with the individual about their drug use is essential. You can react much more quickly if the individual lets you know they’re taking Demerol, and you can save their lives in the event of an overdose if they let you know they’re taking Demerol. This is crucial information, even though it would be best to avoid opioids.
Is Demerol Overdose Lethal?
The potential for serotonin syndrome, which can be fatal if left untreated, makes Demerol different from other opioids like hydrocodone or oxycodone. Two to 12 percent of people who suffer from serotonin syndrome die. Aside from this dangerous phenomenon, overdoses can also result in the same fate, especially if they are taken in higher doses than a doctor prescribes.
The overdose can be reversed, but it can also cause other complications. When oxygen is cut off to your brain for prolonged periods, it can lead to permanent consequences, such as brain damage, which can significantly alter your life. A lethal overdose is more likely if you combine Demerol with another depressant drug, as was mentioned above.
In an overdose, Demerol slows your breathing and other vital functions, including blood pressure, heart rate, and respiration. A non-fatal Demerol overdose can have unimaginable effects. As was mentioned above, oxygen deprivation, brain damage, or even a coma can result from respiratory depression. To prevent brain damage, you must seek help quickly at the first signs of an overdose.
Due to the similar nervous system effects of depressants and opioids, Demerol is even more dangerous when used with other depressants. Mixing drugs can lead to overdose, even if you take small amounts of both substances. Avoid mixing drugs since they work together, potentiating one another.
Demerol Overdose Statistics
While tracking Demerol overdose statistics is more challenging, the U.S. Centers for Disease Control and Prevention (CDC) recently reported that prescription opioids killed 44 people every day in 2020.
Prescription opioids contributed to 16,000 deaths in that year alone. They accounted for 24 percent of all overdose deaths in 2020, an increase of 16 percent from the previous year. States throughout the country have seen a rise in prescription opioid overdose deaths in recent years.
As a result of the global pandemic in 2020 and 2021, these numbers increased even more. Another CDC report shows that 106,699 people succumbed to drug overdoses, with three-quarters of them caused by opioids.
There was a 14 percent increase in deaths from 2020 to 2021, with the highest increase among adults 65 and older. Rates of men’s deaths were higher than women’s.
Treatment for Demerol Overdose
In the event that someone is overdosing on Demerol, you should call 911 immediately. Demerol overdoses can be fatal. If you don’t seek help, you may experience serious medical consequences like respiratory depression. As soon as you call 911, assess the situation and provide the following information to the operator:
- Is the person breathing?
- Are they responsive?
- Are they speaking?
- Is their skin color bluish or pale gray?
If a Demerol overdose occurs, follow these steps:
- Step 1: Try to keep the person awake. When you get the person back to consciousness, try rolling them on their side. This will prevent them from choking on their own vomit, which can also be fatal, and notify the operator of what you are doing and what the individual says.
- Step 2: When you can administer Narcan, give the individual a single dose every two minutes until he or she wakes up. You can accomplish this by inserting the drive all the way up one nostril and pressing the plunger. Make sure the drive is fully inserted. This may cause them to wake up because the medication will absorb through their sinuses. Demerol could make them fall back into overdose if the Narcan dissipates, which is why going to the hospital is essential. Doctors are responsible for monitoring them to determine what next steps should be taken.
- Step 3: Provide first aid if you have the proper training. You should keep relaying this vital information to first responders. First responders will also want to know what drugs were used, how much of them were taken, and if you have a prescription bottle you can give it to them. Every bit of information matters. Until help arrives, continue to provide rescue breathing.
If someone has used enough Demerol to overdose, it indicates that they might have a substance use disorder (SUD). If they are at a point where they’re using too much, seeking professional help at a drug rehabilitation facility is the way to go.
You no longer need to feel lost or trapped in active addiction. Many options are available, and learning about them is important.